Virginia, 2021

Flash Flooding and Debris Flow in Virginia, September 21 to 22, 2021

September 21 to 22, 2021 · NWS RNK · 21 events in 7 counties and zones

Deep tropical moisture associated with the remnants of Tropical Storm Nicholas was lifted northward ahead of a strong cold front. 2 inches were carried into southern Virginia during the evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep tropical moisture associated with the remnants of Tropical Storm Nicholas was lifted northward ahead of a strong cold front. Precipitable water values ranging from 1.9 to 2.2 inches were carried into southern Virginia during the evening of the 21st. Warm rain processes produced localized rainfall rates of 2- to 3-inches per hour during the late evening of the 21st into early on the 22nd, enhanced by orographic lift up the Blue Ridge. FLASH (Flooded Locations And Simulated Hydrographs Project) data indicated bands of rainfall were producing amounts of 1.5 times flash flood guidance across Floyd and Montgomery Counties, with 10-year annual return intervals in spots near the crest of the Blue Ridge before rainfall diminished toward dawn. During late afternoon into the evening on the 22nd, a line of thunderstorms developed further east as the cold front advanced across the mountains. The line of storms stalled across portions of Botetourt and Bedford Counties, while CAPE values of 1,500 J/Kg, provided enough instability to support rainfall rates of 2 to 3 inches per hour. Despite antecedent dry conditions, the areas heavy rain was sufficient to produce localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 6:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 21, 6:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
756 PM EDT Tue Sep 21 2021

.SYNOPSIS...
Significant amounts of moisture ahead of a cold front
approaching from the Ohio and Tennessee Valleys will result in
widespread moderate to heavy rain tonight and Wednesday. Drier
and cooler weather comes in with high pressure behind the front
for Thursday through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 745 PM EDT Tuesday...

Main rainfall axis has now shifted northeast out of SW VA and NW
NC to now over the southern Blue Ridge of Virginia. It has also
become more north to south oriented with the heaviest rainfall
rates from Stokes County up to southern Roanoke County. A few
mesonets within this corridor are now topping 3 inches of
rainfall.

850mb moisture transport is still in a favorable southeast
direction for upslope enhancement along the Blue Ridge for the
remainder of this evening. Also of note, deep moisture
convergence is pinpointing the foothills just south of Roanoke.
Will likely see increasing rain rates within this localized
area this evening as rainfall continues to train over the same
locations, possibly leading to an increased flooding threat
overnight.

Otherwise, most areas now seeing just some light drizzle and
light rain with the possibility of some fog developing
overnight. Temperatures will remain nearly stationary.

As of 225 PM EDT Tuesday...

   No changes to Flash Flood Watch at this time...

Well defined short wave riding up the spine of the Appalachians and
nearly into southwest Virginia early this afternoon. Digging upper
trough over the central United States closes off an upper low over
the Ohio Valley this evening.

Abundant rain and clouds in place tonight and Wednesday. Region will
be getting deeper into the warm sector of the synoptic scale low.
Very mild surface dew points and cloud cover will limit temperature
drop overnight. If any there are any breaks in the cloud cover after
the warm air advection/upslope sowers exit north of the area
Wednesday, temperatures may warm close to MET guidance for highs on
Wednesday. But, consensus of most models is to hold in clouds and
only have a modest rise in temperatures during the day. Will hold
maximum temperatures toward cooler guidance on Wednesday. Some 35 to
40 knot southeast winds in southeast West Virginia this evening.
Will be increasing wind speeds at the higher elevations from western
Greenbrier County down to Flat Top.

HREF suggesting little to no gap between the rainfall in the morning
and the band of showers and thunderstorms ahead of the front. Yet it
still has SBCAPE increasing to near 2000 J/kg in the North Carolina
foothills and piedmont peaking in the late afternoon. Enough shear
is available that storms could intensify but extent looks limited
due to suppressed instability.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 237 PM EDT Tuesday...

Front's Departure Followed By Cooler, Drier Weather...

A cold front will push east into the Atlantic ocean Wednesday
evening into Wednesday night. Low temperatures Wednesday night will
range from the upper 40s in the mountains to around 60 degrees in
the piedmont. High pressure will build into our region Thursday.
Some moisture may linger in the east early Thursday morning. Cooler
air with a much drier airmass funnels into the area Thursday with
slightly breezy conditions expected. The airmass will drop
temperatures to below normal for several days. Winds will relax
Thursday night, Temperatures will dip into the upper 30s in the
cooler mountain valleys to the upper 40s in the piedmont. Dry
weather persists Friday into Friday night.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 237 PM EDT Tuesday...

     Dry Conditions Persists With Reinforcing Front Over The
Weekend...

The quiet weather pattern continues into early next week. Surface
ridging will build into the area Saturday. Aloft Northwest flow
will continue Saturday into Saturday night. A weak cold front will
push across our area Saturday night into Sunday. Little to no
rainfall expected with this front:just plan for increasing clouds,
especially along the western slopes. Behind the front, ridging will
take control of our weather. This will result in a warming trend
for the start of next work week. The northern stream becomes more
active next week. Another trough will drop south mid week,
potentially bringing showers to the area. The ensemble guidance
bringing rain chances Tuesday afternoon into Wendesday. Drier
weather is expected Wednesday night into Thursday. Where the
upper low closes off, remains a challenge in the extended
forecast. Overall, dry weather will prevail during the long
range.

Forecast confidence is moderate.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 755 PM EDT Tuesday...

Rainfall will continue across southeast West Virginia,
northwest North Carolina and southwest Virginia tonight and
Wednesday.

Ceilings will continue to lower from southwest to northeast to
IFR/LIFR and will remain very low through 12Z/8AM Wednesday.
Locations with any breaks in the rain overnight will have
visibility lower, possibly into IFR values.

There will be a break in the rainfall before the showers and
thunderstorms with an approaching cold front reach the area from
the west. This will result a small improvement in ceilings and
much of the fog will lift by 14Z/10AM. The front is expected to
move through late Wednesday afternoon and evening. Expect
another round of heavy rainfall along with winds shifting
south/southwest, gusty at times.

Extended Aviation Discussion...

Behind the cold front on Wednesday, high pressure/drier air
will build in from the west. Conditions east of the Blue Ridge
will return to VFR that will persist into the weekend. Upslope
MVFR clouds will remain on the western slopes of the central
Appalachians through Thursday morning. VFR is expected Thursday
night through Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday morning for VAZ009>020-
     022>024-032>035-043.
NC...Flash Flood Watch through Wednesday morning for NCZ001>003-018-
     019.
WV...None.

&&

SYNOPSIS...AMS/NF
NEAR TERM...AMS/BMG
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/BMG
Hazardous weather outlook, Sep 21, 1:49 PM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
249 PM EDT Tue Sep 21 2021

WVZ042>044-507-508-221900-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
249 PM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms will pass across the area today and
tonight, bringing the potential for heavy rain and localized flooding
of small creeks and streams, as well as in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will pass across the central Appalachians on
Wednesday afternoon and evening. Strong thunderstorms developing
ahead of the cold front have the potential of producing locally
heavy rainfall that may result in flooding, damaging winds, and even
an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-221900-
Tazewell-
249 PM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms will pass across the area today and
tonight, bringing the potential for heavy rain and localized
flooding of small creeks and streams, as well as in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will pass across the central Appalachians on
Wednesday afternoon and evening. Strong thunderstorms developing
ahead of the cold front have the potential of producing locally
heavy rainfall that may result in flooding and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-043-221900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
249 PM EDT Tue Sep 21 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of heavy rain will be possible today and tonight as deep
tropical moisture passes across the Blue Ridge. Where rain bands
develop repeatedly across the same locations, or where high rainfall
rates occur, small creeks and streams may quickly flood out of their
banks and across roadways and inundate low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A strong cold front will pass across the central Appalachians on
Wednesday afternoon and evening. Strong thunderstorms developing
ahead of the cold front have the potential of producing locally
heavy
rainfall and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-020-VAZ044>047-058-059-221900-
Stokes-Rockingham-Caswell-Yadkin-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
249 PM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms will pass across the area today and
tonight, bringing the potential for heavy rain and localized
flooding of small creeks and streams, as well as in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will pass across the Piedmont on Wednesday
evening. Strong thunderstorms developing ahead of the cold front
have the potential of producing locally heavy rainfall and strong
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Sep 21, 3:15 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Tue Sep 21 2021

VAZ058-059-212100-
Halifax VA-Charlotte VA-
415 PM EDT Tue Sep 21 2021

...An area of strong thunderstorms will impact portions of Charlotte
and Halifax Counties through 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Hill to Wylliesburg to Halifax.
Movement was northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Very heavy rainfall rates will result in
         localized flooding.

Locations impacted include...
South Boston...
Halifax...
Brookneal...
Keysville...
Charlotte Court House...
Phenix...
and Redoak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3689 7849 3679 7857 3669 7896 3696 7912
      3705 7909 3705 7907 3703 7900 3705 7897
      3702 7891 3709 7888 3714 7860 3708 7844
TIME...MOT...LOC 2014Z 151DEG 18KT 3676 7817 3687 7860 3679 7892

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Sep 21, 3:53 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Tue Sep 21 2021

VAZ045-046-059-212130-
Campbell VA-Charlotte VA-Appomattox VA-
453 PM EDT Tue Sep 21 2021

...An area of strong thunderstorms will impact portions of southern
Appomattox, Charlotte and southeastern Campbell Counties through 530
PM EDT...

At 450 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hat Creek to near Phenix to near
Wylliesburg. Movement was north at 10 mph.

HAZARD...Winds in excess of 40 mph. Very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall in a short period of time
         could result in localized flooding of streets, highways,
         and low-lying areas.

Locations impacted include...
Brookneal...
Charlotte Court House...
Phenix...
Red House...
Drakes Branch...
Pamplin City...
and Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Weak rotation has been detected within this activity in northern
Halifax county and is being watched closely.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3687 7863 3693 7873 3701 7874 3701 7876
      3699 7875 3698 7877 3696 7878 3698 7882
      3698 7884 3702 7891 3708 7905 3734 7898
      3727 7867 3720 7869 3719 7868 3719 7864
      3717 7864 3714 7859 3696 7850
TIME...MOT...LOC 2050Z 164DEG 11KT 3712 7900 3705 7873 3691 7860

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Sep 21, 6:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Tue Sep 21 2021

VAZ023-024-220015-
Botetourt VA-Rockbridge VA-
741 PM EDT Tue Sep 21 2021

...An area of heavy rain showers will impact portions of southern
Rockbridge and northern Botetourt Counties, including the City of
Lexington through 815 PM EDT...

At 739 PM EDT, Doppler radar was tracking an area of heavy rain
showers from near Natural Bridge to Buchanan...moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington...
Buchanan...
Eagle Rock...
Collierstown...
Arcadia...
Springwood...
Natural Bridge...
Interstate 81 between mile-markers 160 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3781 7930 3748 7972 3759 7987 3778 7972
      3776 7968 3777 7966 3785 7961 3787 7964
      3787 7965 3797 7957
TIME...MOT...LOC 2339Z 217DEG 21KT 3768 7964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB

The radar

The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 4 heavy rain, 3 flood, 1 debris flow. Local standard time, as filed.

Heavy Rain, Patrick

When
September 21, 8:00 PM EST to 11:00 PM EST
Where
Patrick County, 2.74 mi NNW of Ararat
Reported by
Mesonet
Coordinates
36.637, -80.538

An automated weather station (Weather Underground: KVAHILLS12) observed a 3-hour rainfall total of 4.29 inches, which is between a 50- and a 100-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. Rainfall rates between this 3-hour period peaked at a little over 2.6 inches per hour, and remained above 1 inch per hour for nearly the entire 3-hour duration.

Flash Flood, Patrick

When
September 21, 9:30 PM EST to September 22, 3:00 AM EST
Where
Patrick County, 1.65 mi NW of Ararat to 1.67 mi NW of Ararat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.614, -80.544

Runoff from heavy rainfall, a radar estimated 4 to 4.5 inches inside of a 3-hour period, caused Dry Run to flood out of its banks. Marigold Lane was flooded by Dry Run and impassible until the flooding receded. No damage to the road was reported. Rainfall rates were as high as 3 to 4 inches per hour per FLASH estimates.

Flood, Patrick

When
September 21, 10:30 PM EST to September 22, 3:00 AM EST
Where
Patrick County, 3.26 mi SE of Kibler
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.595, -80.411

Prolonged periods of moderate to occasionally heavy rainfall through the afternoon and evening of the 21st caused Hookers Creek to flood out of its banks, and flood across Hookers Creek Road and Little Dan River Road. A nearby automated personal weather station indicated that rainfall rates varied from a half inch to an inch at times through the 21st. No damage to the road was reported.

Flash Flood, Patrick

When
September 21, 10:30 PM EST to September 22, 3:00 AM EST
Where
Patrick County, 4.57 mi WNW of The Hollow to 4.55 mi WNW of The Hollow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.604, -80.607

Runoff from heavy rainfall, a radar estimated 3.5 to 4 inches inside of a 3-hour period, caused Johnson Creek to flood out of its banks. East Fork Road was flooded by the creek and impassible until the flooding receded. No damage to the road was reported. Rainfall rates were as high as 3 inches per hour per FLASH estimates.

Flash Flood, Montgomery

When
September 22, 12:40 AM EST to 5:00 AM EST
Where
Montgomery County, 0.58 mi NE of Christiansburg to 0.6 mi NE of Christiansburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.135, -80.411

Town Branch, a tributary of Crab Creek, was observed overflowing its banks near the intersection of Depot Street and Stone Street, and was flowing several inches deep across the road surface. The road reopened after flooding subsided, with no damage observed.

Flash Flood, Montgomery

When
September 22, 12:45 AM EST to 5:00 AM EST
Where
Montgomery County, 0.59 mi ESE of Christiansburg to 0.57 mi ESE of Christiansburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.127, -80.410

Runoff from heavy rain was observed overflowing a small creek at the along Phelgar Street and running 6-8 inches deep across the road near the intersection with 2nd Street. One block downstream, along 1st Street, water was overflowing the banks of the same creek, and was entering Cook's Clean Center. Water entered the building several inches deep.

Heavy Rain, Botetourt

When
September 22, 3:09 PM EST to 5:13 PM EST
Where
Botetourt County, 0.48 mi N of Buchanan
Reported by
Mesonet
Coordinates
37.527, -79.680

An automated weather station (Weather Underground: KVABUCHA4) observed a 2-hour rainfall total of 2.77 inches, which is about a 25-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. Rainfall rates between this 2-hour period peaked at a little over 2 inches per hour, and remained above 1 inch per hour for about 80 minutes.

Heavy Rain, Rockbridge

When
September 22, 4:00 PM EST to 6:00 PM EST
Where
Rockbridge County, 1.49 mi NNW of Lexington
Reported by
Mesonet
Coordinates
37.798, -79.465

An automated weather station (Weather Underground: KVALEXIN33) observed a 2-hour rainfall total of 3.27 inches, which is between about a 100-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. Rainfall rates between this 2-hour period peaked at a little about 2.5 inches per hour, and remained above 2 inches per hour for about 45 minutes.

Heavy Rain, Lexington (C)

When
September 22, 4:00 PM EST to 6:00 PM EST
Where
Lexington (C) County, 0.77 mi W of Lexington
Reported by
Mesonet
Coordinates
37.781, -79.454

An automated weather station (Weather Underground: KVALEXIN35) observed a 2-hour rainfall total of 2.27 inches, which is between about a 25-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. Rainfall rates during this 2-hour period remained above 1 inch per hour for about 65 minutes.

Flash Flood, Bedford

When
September 22, 4:30 PM EST to 7:30 PM EST
Where
Bedford County, 1.44 mi ENE of Montvale to 1.59 mi ENE of Montvale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.390, -79.707

Heavy rain, falling at prolonged rates of 2 to 3 inches per hour, caused Dry Creek to flood out of its banks several inches deep across Beale Trail Road. No damage to the road was observed and the road was passable again after flooding receded.

Flash Flood, Bedford

When
September 22, 4:30 PM EST to 7:00 PM EST
Where
Bedford County, 2.41 mi NNE of Montvale to 2.44 mi NNE of Montvale
Cause
Heavy Rain
Property damage
$11,000
Reported by
911 Call Center
Coordinates
37.413, -79.714

Heavy rain, falling at prolonged rates of 2 to 3 inches per hour, caused a tributary of Goose Creek to flood out of its banks several inches deep across Crouch Road. The flooding caused the culvert running beneath the road to fail, making the road impassible until the damage was repaired and the culvert replaced.

Flood, Bedford

When
September 22, 4:30 PM EST to 7:30 PM EST
Where
Bedford County, 0.83 mi NW of Montvale to 0.3 mi NW of Montvale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.387, -79.742

Heavy rain, falling at prolonged rates of 2 to 3 inches per hour, resulted in several inches of standing water across Highway 460, making the road impassible until the flood waters receded. No damage was reported during this event.

Flood, Botetourt

When
September 22, 4:30 PM EST to 5:45 PM EST
Where
Botetourt County, 0.59 mi N of Buchanan to 0.46 mi N of Buchanan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.529, -79.680

Heavy rain caused ponding of water of up to a foot deep along portions of Main Street in the community of Buchanan, making the road impassible. Main Street was passable again once the flooding receded. No damage was reported.

Flash Flood, Botetourt

When
September 22, 4:45 PM EST to 7:15 PM EST
Where
Botetourt County, 2.17 mi WSW of Indian Rock to 1.97 mi W of Arcadia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.563, -79.668

Runoff from heavy rain caused Purgatory Creek to flood out of its banks around one foot deep across both Greyledge and Frontage Roads. The roads reopened after flooding subsided. No damage was reported.

Flash Flood, Botetourt

When
September 22, 4:45 PM EST to 7:00 PM EST
Where
Botetourt County, 0.51 mi WNW of Buchanan to 0.46 mi WNW of Buchanan
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.522, -79.689

Runoff from heavy rain caused Dry Run to flow out of its banks, flooding the railway tunnel on 19th Street and across Highway 11 a few hundred feet further downstream. No damage was reported and the roads were passable again after the flooding receded.

Flash Flood, Lexington (C)

When
September 22, 4:45 PM EST to 7:00 PM EST
Where
Lexington (C) County, 1.27 mi NW of Lexington to 1.15 mi NW of Lexington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.794, -79.456

Two to three inches of rain within a 2-hour period, falling at rates or e to 4 inches per hour at times, caused flooding along Highway 60, with reports of water in spots over six inches deep flowing across the roadway. No damage was reported and the road was passable again after the flooding receded.

Flash Flood, Botetourt

When
September 22, 4:50 PM EST to 7:15 PM EST
Where
Botetourt County, 0.53 mi WSW of Indian Rock
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.567, -79.639

Runoff from heavy rain caused Renick Run to flood out of its banks and flow across Indian Rock Road. The bridge crossing Renick Run was damaged and impassible by the flooding, and required repair before being eventually reopened.

Flash Flood, Botetourt

When
September 22, 5:00 PM EST to 7:15 PM EST
Where
Botetourt County, 1.75 mi SW of Buchanan to 1.69 mi SW of Buchanan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.503, -79.704

Runoff from heavy rain caused Laurel Run to flood out of its banks across Pico Road, causing the road to be impassible until the flooding receded. The road was reopened afterward.

Flash Flood, Botetourt

When
September 22, 5:00 PM EST to 7:15 PM EST
Where
Botetourt County, 0.65 mi NW of Pico to 0.5 mi NW of Pico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.486, -79.729

Runoff from heavy rain caused a tributary of Ellis Run to flow out of its banks, flooding across portions of Mountain Valley Road. No damage was reported and the road was passable again after the flooding receded.

Flash Flood, Botetourt

When
September 22, 5:15 PM EST to 7:15 PM EST
Where
Botetourt County, 0.52 mi SE of Arcadia to 0.84 mi E of Arcadia
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.546, -79.622

Runoff from heavy rain caused Jennings Creek to flood out of its banks and across Jennings Creek Road, both of which are located in the bottom of a valley with steep sides. Occupants from a vehicle caught in the flooding were able to abandon the vehicle to safety, however the vehicle was reportedly washed down the creek.

Debris Flow, Amherst

When
September 22, 11:30 PM EST
Where
Amherst County, 3.57 mi SSE of Snowden to 3.6 mi SE of Snowden
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.557, -79.364

Heavy rainfall at prolonged rainfall rates of over 1 inch per hour caused a small debris flow to occur along the Blue Ridge Parkway near the James River. The parkway was reopened after the debris was removed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986896, 986895, 986887, 986888, 986498, 986497, 986736, 986878, 986879, 986504, 986511, 986514, 986867, 986749, 986868, 986901, 986734, 986866, 986869, 986865, 986877.